Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS Amarillo, TX

August 17, 2017Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 11:55 PM CDT for Hemphill County, Roberts County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2017, 11:55 PM CDT (04:55 UTC)
Expired
Aug 18, 2017, 1:00 AM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 146 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:18 AM CDTTSTM WND GST 586 E Canadian, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS54 KAMA 180455
SVRAMA
TXC211-393-180600-
/O.NEW.KAMA.SV.W.0256.170818T0455Z-170818T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1155 PM CDT THU AUG 17 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Roberts County in the Panhandle of Texas...
  Hemphill County in the Panhandle of Texas...

* Until 100 AM CDT

* At 1155 PM CDT, a severe thunderstorm was located 12 miles
  northwest of Canadian, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Canadian, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3563 10017 3586 10063 3605 10061 3605 10000
      3563 10000
TIME...MOT...LOC 0455Z 300DEG 29KT 3601 10057 

HAIL...0.88IN
WIND...60MPH
 
$$

MJG
2 follow-up statements
250 
WWUS54 KAMA 180516
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1216 AM CDT FRI AUG 18 2017

TXC393-180526-
/O.CAN.KAMA.SV.W.0256.000000T0000Z-170818T0600Z/
Roberts TX-
1216 AM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3571 10018 3584 10051 3605 10049 3605 10000
      3563 10000
TIME...MOT...LOC 0516Z 293DEG 30KT 3594 10034 

$$

TXC211-180600-
/O.CON.KAMA.SV.W.0256.000000T0000Z-170818T0600Z/
Hemphill TX-
1216 AM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR HEMPHILL COUNTY...

At 1216 AM CDT, a severe thunderstorm was located near Canadian,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Canadian, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3571 10018 3584 10051 3605 10049 3605 10000
      3563 10000
TIME...MOT...LOC 0516Z 293DEG 30KT 3594 10034 

HAIL...1.00IN
WIND...60MPH
 
$$

MJG
645 
WWUS54 KAMA 180531
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1231 AM CDT FRI AUG 18 2017

TXC211-180600-
/O.CON.KAMA.SV.W.0256.000000T0000Z-170818T0600Z/
Hemphill TX-
1231 AM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR HEMPHILL COUNTY...

At 1229 AM CDT, a severe thunderstorm was located near Lake Marvin,
or 9 miles east of Canadian, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 58 mph wind reported at Canadian 
         Texas Tech mesonet site.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Canadian, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3571 10018 3582 10044 3605 10029 3605 10000
      3563 10000
TIME...MOT...LOC 0529Z 300DEG 29KT 3588 10022 

HAIL...0.75IN
WIND...70MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:53 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 17, 11:53 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1153 PM CDT Thu Aug 17 2017

.AVIATION...
VFR conditions to prevail for the majority of the 06Z TAF cycle.
There are indications that another round of showers is possible
for each terminal as the main upper disturbance moves through.
Have inserted vicinity showers to cover this possibility and will
amend if chances look better. After these showers move through we
will have light winds through the remainder of the overnight hours
and into Friday. There will be a wind shift out of the west-
southwest, but winds will remain below 12kt. The next round of
storms are possible after 00Z Saturday. Have inserted PROB30
groups for KGUY and KAMA but not at KDHT as chances look too low
to mention.

&&

.PREV DISCUSSION... /Issued 437 PM CDT Thu Aug 17 2017/

DISCUSSION...

A shift from the recent exceptionally wet pattern to a somewhat
drier (but not completely dry) pattern is underway as weaker and
more backed upper flow is expected Sat through Mon. As is usually
the case though, it will be difficult to break this pattern and
models are now hinting at a possible return to northwest flow as
early as Tuesday or Wednesday of next week.

Tonight through Friday night...A slight chance for a bit of severe
weather will be evident across the western half of the combined
Panhandles this afternoon and this evening. Just enough effective
shear could combine with upwards of 2500 J/kg MLCAPE to allow for a
bit of quasi-organized convection.  The best chance for anything
severe will be now through 9 PM. Another round of non-severe storms
may breeze through the area after midnight. Similar degrees of CAPE
but likely a little less shear will be noted tomorrow with the best
environment for a few strong storms probably in the eastern half of
the TX Panhandle.

Saturday and Sunday...These days will be more dry than wet. However,
given that most of the models are mixing dewpts out to the low to
mid 50s which just probably ain't happenin' over this wet
ground...decided to leave some token 20 pops in the aft/evening
hours both days.

Monday (eclipse day)...A shortwave in SW flow will bring with it
some good monsoonal moisture and likely result in extensive mid and
high cloud cover (not looking great right now for the eclipse).
Could also see some showers with this wave, especially in the west.

Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM
to cross the area and hang up somewhere in the southern Panhandles.
Have thrown out the GFS solution for the most part as it shows
nothing of a front.  Moisture/mass convergence near the front should
be enough to provide a bit higher precip chcs Tue and Wed
supposing the ECMWF and GEM are the right models.

Temperatures...Temps throughout the next 7 days should be right
around normal for this time of year.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 PM CDT Thu Aug 17 2017

OKZ001>003-TXZ001>020-181200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
416 PM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening and into the
overnight hours across the Panhandles. Wind and hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Friday through Wednesday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which could
result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

In the hours before

Local storm report, Aug 17, 8:43 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     1 NE GUYMON             36.70N 101.47W
08/17/2017  M62 MPH          TEXAS              OK   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700839

EA
Special weather statement, Aug 17, 9:02 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
902 PM CDT THU AUG 17 2017

TXZ008-009-014-180300-
Gray TX-Hutchinson TX-Roberts TX-
902 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUTCHINSON...NORTH
CENTRAL GRAY AND SOUTHERN ROBERTS COUNTIES UNTIL 1000 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Stinnett, or 18 miles northeast of Borger, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3586 10130 3595 10124 3594 10064 3550 10092
TIME...MOT...LOC 0202Z 299DEG 18KT 3584 10117

MJG
Local storm report, Aug 17, 10:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1040 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             15 WSW GRUVER           36.17N 101.66W
08/17/2017  E1.75 INCH       SHERMAN            TX   TRAINED SPOTTER

0735 PM     HAIL             4 SW MORSE              36.02N 101.53W
08/17/2017  M1.50 INCH       HUTCHINSON         TX   STORM CHASER

0759 PM     TSTM WND GST     1 NNW LAKE TANGLEWOOD   35.07N 101.79W
08/17/2017  E60 MPH          RANDALL            TX   NWS EMPLOYEE

0800 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
08/17/2017  M61 MPH          TEXAS              OK   MESONET

0834 PM     TSTM WND GST     1 NE GUYMON             36.70N 101.47W
08/17/2017  M62 MPH          TEXAS              OK   BROADCAST MEDIA

0835 PM     TSTM WND GST     1 N GUYMON              36.70N 101.48W
08/17/2017  E65 MPH          TEXAS              OK   EMERGENCY MNGR

0835 PM     HAIL             1 N GUYMON              36.70N 101.48W
08/17/2017  M0.88 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700833 AMA1700836 AMA1700835 AMA1700834 AMA1700839
AMA1700837 AMA1700838

EA
Special weather statement, Aug 17, 10:42 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1042 PM CDT THU AUG 17 2017

TXZ003-004-180430-
Ochiltree TX-Hansford TX-
1042 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HANSFORD AND CENTRAL
OCHILTREE COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waka, or 6 miles northeast of Spearman, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3616 10118 3630 10117 3639 10070 3609 10069
TIME...MOT...LOC 0341Z 271DEG 23KT 3624 10109

MJG
Local storm report, Aug 17, 11:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     17 S PERRYTON           36.15N 100.80W
08/17/2017  E60 MPH          OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700840

LG
Local storm report, Aug 17, 11:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1149 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             17 S PERRYTON           36.15N 100.80W
08/17/2017  E0.88 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700841

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:04 PM CDTSevere Thunderstorm WarningAMASherman56 min
Aug 17, 7:20 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall55 min
Aug 17, 8:06 PM CDTSevere Thunderstorm WarningAMAHutchinson54 min
Aug 17, 8:19 PM CDTSpecial Weather StatementAMAArmstrong56 min
Aug 17, 9:02 PM CDTSpecial Weather StatementAMARoberts58 min
Aug 17, 10:42 PM CDTSpecial Weather StatementAMAOchiltree48 min
Aug 17, 11:06 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts54 min
Aug 18, 12:46 AM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree74 min
Aug 18, 2:28 AM CDTSpecial Weather StatementAMAHansford62 min
Aug 18, 2:53 AM CDTAreal Flood AdvisoryAMAHemphill, Lipscomb, Ochiltree3 hr
Aug 18, 3:22 AM CDTSpecial Weather StatementAMAHansford, Ochiltree, Roberts, Sherman53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.